My 21 year old opiate addicted daughter started suboxone 2 weeks ago. Dr started her at 24mg where she stayed for over a week. She's prone to migraines and is getting nauseating headaches every day which is motivating her to decrease. She cut back to 16 about 3 days ago, wants to go down to 12 for 4 days and then down to 8 (most of this per Robert325). What do you think? Her dr basically prescribed and hasn't talked to her since. She moved home so I could help her get off opiates. I'm frustrated with the dr but if she's only on sub for 6 months or so, maybe we should just put up with him. Is 6 months too long? Too short? Is 8mg right or should she keep decreasing to say 4 or 2? Thanks!
Want to decrease sub?
Added 19 Feb 2011:
Hi. I thought about saying that I was the addict, but then thought about the whole rigorous honesty thing of 12 steps. I hope someone will let me know their experience with length of time being on sub and how long after starting at 24mg (which she was only on for a week) they were able to cut down to 4 or even 2. Thanks so much.
The higher the dose of suboxone, the longer it stays on the receptor sites. At the dose she is on now, she would not feel it likely for several days if she stopped. She is going to have to pay attention to her body, and take some of her cues from how she is feeling. Most people only need 8 mgs or less to quell withdrawal and cravings. Since she started at 24 and is on 16 now, she won't feel a drop in the dose for 3 to 5 days. Tell her to google the COWS sheet, keep that on hand. Most of us were so scared we would go back into withdrawal on suboxone that we convinced ourselves that any ache or pain was withdrawal and the COWS sheet lets you know if you are in withdrawal. It is a list of the Clinical Opiate Withdrawal Scale and unless a person has multiple withdrawal symptoms, they may just have a normal ache or pain.
Since she has only been on it for 2 weeks, she may be able to taper down quickly, tell her not to be afraid of withdrawal, at the dose she is on, her receptor sites are good and coated and she won't even feel a drop or taper for 3 to 5 days after she tapers. If she has problems, she can start a thread to Robert on the forum portion of this site, she will likely be fine. She should be working with an addiction therapist to help determine how long she needs to be on subs and treat any underlying emotional issues.If she is not seeing an addiction therapist, make sure she sees one, they are alot of help for new suboxone patients and it could mean the difference as to whether she will relapse or not. The headaches will likely stop soon, especially as she lowers her dose.
I recently spoke to my doctor, a psychiatrist who specializes in addiction care, and asked him specifically about how long one should be on suboxone. He said that 3 - 6 months is long enough. He also shared that the manufacturer of suboxone tries to convince doctors that the treatment should be longer but that it was really only a means for them to make more money. I trust my doctor. As pattihans and Robert325 shared, a good maintenace dose of suboxone is 8 -12 mg per day. Also as Pattihans said, your daughter needs to get into some type of addiction's counseling so to prevent relapse.
I wish your daughter the very best,
I'm an R.N., also an opiate addict, who has been on Suboxone for 1 year & 8 months. I am currently tapering. When I started I was told that the goal was ZERO drug withdrawal symptoms. My MD told me to experiment in order to find my ideal dose. He said when I started to feel withdrawal symptoms (cravings, increased irritation/rage, restlessness, increased fatigue, huge pupils, etc.) I needed to increase my dosage just a bit, until those symptoms went away. I started at 32 mg, and during the past few months I easily went down to 24 mg, then 16 mg, then 8 mg--with absolutely no problem. Then I went to 4 mg, and felt like I'd been hit by a freight train. Obviously I reduced by too much. I have now tapered down to 4 mg a day, and have been on this dosage for about 3 weeks. It has only recently become comfortable... I now intend to reduce my dosage by 4 mg a WEEK (not DAY)... so I'll take 4 mg every day, and try skipping just one day, and see how that goes.
I have been informed that once you get down to a level where withdrawal symptoms are experienced, you MUST go very, very slow the rest of the way. This is YOUR recovery--why rush it?
I need to add that Suboxone saved my life. I read many "warnings" and negative comments about Suboxone on the internet, & believe these people are doing a real disservice to people struggling to get off drugs. Yes, tapering off the Suboxone is extremely difficult: so many say, "Why not just go through the opiate withdrawals in the beginning, & skip the entire Suboxone experience?" My answer is because Suboxone allowed me to establish EMOTIONAL recovery, to learn some coping skills, to find a support system in the recovery community (family members are great support, but you NEED other recovering addicts!), and to get my life back--I couldn't possibly get through the drug withdrawals in the emotional condition I was in when I quit taking opiates. And the research supports this: 75-90% of opiate addicts relapse in the first year, unless they have some help like Suboxone.
- Suboxone Information for Consumers
- Suboxone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Suboxone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 30 Dec 2009 • 1 answer
Posted 19 Jun 2010 • 3 answers
Posted 14 Oct 2010 • 2 answers
Posted 4 May 2011 • 2 answers
Has anyone on prednisone experienced migraine headaches; all the symptoms, dizziness, nausea, etc. ?
Posted 24 Jan 2014 • 1 answer